Hail, Brewster
- When
- March 23, 4:38 PM CST to 4:42 PM CST
- Where
- Brewster County, Marathon
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.200, -103.250
Penny to nickel size hail fell in Marathon.
An upper level storm system moved east across northern Mexico across west Texas and southeastern New Mexico. Ahead of this system, a moist and unstable airmass was in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system moved east across northern Mexico across west Texas and southeastern New Mexico. Ahead of this system, a moist and unstable airmass was in place. As temperatures warmed throughout the day, the atmosphere became more unstable. Storms initiated in the Big Bend and across the mountains of southeastern New Mexico and moved north and eastward. |The Midland county warning area saw five recorded tornadoes on the 23rd, four in New Mexico and one in Texas. The four in New Mexico were documented by both trained Skywarn spotters and by a National Weather Service damage survey team. The tornado in Texas was recorded by a television news/weather crew in the area. Baseball size hail was also associated with the Texas storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 2:22 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007
.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.
&&
21/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT FRI MAR 23 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT. ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE. THIS WILL ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS... JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA UNTIL 300 PM CDT SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND LOWER TRANS PECOS. AS THE ACTIVITY SPREADS NORTH THROUGH SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN... AND SOUTHEAST NEW MEXICO PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 12 N CARLSBAD 32.58N 104.24W
03/23/2007 E1.75 INCH EDDY NM TRAINED SPOTTER
AT BRANTLEY LAKE STATE PARK.
0413 PM HAIL 6 S CARLSBAD 32.32N 104.24W
03/23/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
&&
74SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 PM CDT FRI MAR 23 2007 TXZ081-232215- BIG BEND AREA- 418 PM CDT FRI MAR 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF PERSIMMON GAP AT 416 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO NEAR 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN. STORM INTENSITY IS GRADUALLY INCREASING...AND THE STORM COULD BECOME SEVERE. THIS STORM WILL CROSS U.S. HIGHWAY 385...ABOUT 13 MILES NORTH OF PERSIMMON GAP BY 430 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTHEAST NEW MEXICO.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 10 S ARTESIA 32.70N 104.43W
03/23/2007 E1.75 INCH EDDY NM TRAINED SPOTTER
ON 285.
0421 PM HAIL 1 W ARTESIA 32.85N 104.45W
03/23/2007 E1.00 INCH EDDY NM TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL ON THE WEST SIDE OF ARTESIA.
&&
74PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 7 W LOCO HILLS 32.82N 104.10W
03/23/2007 E2.00 INCH EDDY NM TRAINED SPOTTER
QUARTER TO LIME SIZED HAIL 6 TO 8 MILES W OF LOCO HILLS.
0429 PM HAIL ARTESIA 32.85N 104.43W
03/23/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
&&
74PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL ARTESIA 32.85N 104.43W
03/23/2007 E0.75 INCH EDDY NM AMATEUR RADIO
NORTH EDGE OF TOWN.
&&
74PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TORNADO 16 WNW LOVINGTON 33.03N 103.61W
03/23/2007 LEA NM TRAINED SPOTTER
&&
74The Midland/Odessa radar (KMAF), 219 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
16 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
Penny to nickel size hail fell in Marathon.
No damage was reported.
Nickel hail covered the ground in Toyah.
A local television forecaster filmed a tornado in open country southwest of Fort Stockton associated with a supercell thunderstorm. This thunderstorm produced up to baseball size hail and one other reported tornado during its lifetime. This storm and its effects were also responsible for the closing of Interstate 10 near Bakersfield.
Marble to golfball size hail fell northwest of Mentone.
Golfball to baseball size hail was reported in and around Bakersfield.
Penny to quarter size hail was reported in and around McCamey, including at the intersection of U.S. Highway 67 and Texas Highway 349.
Local television meteorologists from all three networks in addition to severeal spotters reported a tornado on the ground north of Rankin. This tornado remained in open country and no damage was reported to the NWS.
A spotter reported quarter size hail falling and stripping trees of their leaves in the western portions of Pecos County.
The Automated Surface Observing Station at Guadalupe Pass measured a wind gust of 59 mph. No damage was reported.
Pea to quarter size hail fell at the intersection of 3rd and Knox in Odessa.
The Automated Surface Observing System at Midland International Airport (KMAF) reported a 58 mph wind gust associated with a thunderstorm.
Penny to quarter size hail fell in and around McCamey.
The Automated Surface Observing Station at Guadalupe Pass recorded wind gusts of 61 mph several times over about 20 minutes. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19491, 19439, 19493, 19494, 21909, 21913, 19516, 19517, 21912, 19518, 19495, 19496, 19497, 19499, 19498, 19500, 38867, 21910, 19501, 19502, 21904, 38871.